Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 19, NWS Blacksburg, VA

July 29, 2000Wythe County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2000, 3:46 PM EDT for Wythe County, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2000, 3:46 PM EDT (19:46 UTC)
Expired
Jul 29, 2000, 5:45 PM EDT
In force
119 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 291950
FFWRNK
VAC197-292145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT.

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER SOUTH CENTRAL WYTHE
  COUNTY...OR ABOUT 11 MILES EAST OF SPEEDWELL...MOVING NORTHEAST 
  AT 15 MPH. ALMOST ONE AND ONE HALF INCHES OF RAIN HAS FALLEN IN
  30 MINUTES FROM THESE THUNDERSTORMS. 

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 545 PM EDT INCLUDE 
CRIPPLE CREEK...ESPECIALLY BETWEEN SPEEDWELL AND THE NEW RIVER. THIS 
INCLUDES THE TOWN OF CRIPPLE CREEK. 


SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLZOODING ALONG CRIIPLE CREEK.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:23 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 29, 2:23 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT SAT JUL 29 2000

PERSISTANCE SEEMS THE BEST FORECAST...WITH MODELS GENERALLY IN
AGREEMENT IN KEEPING 5H TROF LOCATED WEST OF THE MTNS OVER THE OH
VLY/SRN GTLKS THROUGH MONDAY. 5H RIDGE DOES EDGE WWD WITH HGHTS
RISING TO 588 MONDAY. APPEARS BEST CHANCE OF RAIN WILL LIE WEST OF
BLUE RIDGE MTNS...ESPECIALLY IN SE WV. WILL GO 40/50 POPS SE WV
TONIGHT/30 W OF BLUE RIDGE/20 POPS EVENING EAST...ALTHOUGH THINK
PIEDMONT WILL NOT SEE MUCH.

40 POPS SUNDAY THROUGH MONDAY WEST OF BLUE RIDGE/30 EAST WITH A 40
ON MONDAY...AS SOME UPPER DYNAMICS AND MOISTURE PRESS FURTHER EAST.

EXTENDED LOOKS MORE OF THE YSAME...WITH 5H TROF ACTUALLY WEAKENING
SOME WEST OF APPS...BUT WITH HIGH BRINGING IN MOIST SOUTHERLY
AIR...WILL KEEP THE GENERAL SUMMERTIME MENTION OF TSRA EACH AFTN.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

WHP

In the hours before

Special weather statement, Jul 29, 11:40 AM EDT, 4 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-292200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT SAT JUL 29 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
...LOCALLY HEAVY DOWNPOURS LIKELY...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS EARLY
THIS AFTERNOON...AND THEN SPREAD EASTWARD INTO THE PIEDMONT BY
EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY
ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS...WHERE THE BEST
POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS WITH SOME OF THE
STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING ALONG WITH
TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS.
RAINFALL RATES OF AROUND TWO INCHES AN HOUR ARE POSSIBLE...WHICH
WILL CAUSE SUDDEN RISES ALONG SMALL STREAMS AND CREEKS...ESPECIALLY
ACROSS AREAS THAT SAW HEAVY RAIN ON FRIDAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS THIS
AFTERNOON.

10
Special weather statement, Jul 29, 12:01 PM EDT, 3 hours 45 minutes before
VAZ019-020-023-024-034-035-300600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT SAT JUL 29 2000

THUNDERSTORMS WITH HEAVY RAIN WILL MARCH NORTH ACROSS
THE REGION OVERNIGHT. SOME OF THE STRONGER STORMS WILL
PRODUCE UP TO TWO INCH OF RAIN IN A HOUR. WATCH FOR PONDING OF
WATER IN POOR DRAINAGE AND LOW LYING AREAS. CREEKS AND STREAMS
COULD RAPIDLY RISE THIS MORNING.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:25 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
Jul 28, 9:25 PM EDTSevere Thunderstorm WarningRNKCity of Danville50 min
Jul 29, 5:22 PM EDTFlash Flood WarningRNKMontgomery113 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.